Watch Out for Similar Drug Names
Misinterpretation of "IL-11" by at least five health care professionals led to a cancer patient receiving aldesleukin, also known as interleukin-2 or IL-2, instead of oprelvekin, the United States Pharmacopeia (USP) reported in January. From its investigation, which included contacting the manufacturers, USP found that another patient has also received the wrong drug.
According to long-time medication-errors fighter Neil M. Davis, M.S., Pharm.D., FASHP, "No drug name is without problems." His most recent compilation of potential mix-ups, "Drug Names That Look and Sound Alike," in the October 1999 issue of Hospital Pharmacy, lists about 570 unique pairs.
In his article, Davis offered 15 ways to reduce the potential for errors. Four of his suggestions can immediately be implemented in pharmacies:
- Be aware of which drugs are available and pay careful attention to the work at hand.
- Know the patient's health condition or problem. (Is it reasonable that this patient would be taking this drug?)
- Double-check prescriptions when completed.
- Educate patients about their drug regimens. (Does the patient recognize that this is the drug the physician prescribed?)
Davis's list includes the pair amiodarone and amrinonea cardiac drug mix-up that, according to USP, has led to patient deaths. On Feb. 16, USP and The United States Adopted Names Council approved changing the name of amrinone to inamrinone (eye-nam'-ri-none).
The USP Practitioners' Reporting Network (PRN) offers an online list of confusing and similar drug names. This compilation, last updated in May 1999, can be found at www.usp.org/reporting/review/rev_066.htm.